It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Bipolar Disorder Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 10-28-2006, 07:44 PM   #1
Newbie
(female)
 
Join Date: Oct 2006
Location: glenpool, ok
Posts: 6
concerned mom HB User
Abilify Side effects

My 15 year old son started taking abilify Thursday of this week. About 30-45 minutes after he takes it i notice his pupils are dilated and he almost acts as if he is stoned out of his mind. On Thursday he flipped out because I wanted him to take a drug test. To make a long story short i ended up and had to call the police; which they assured me he was not high. My son spent the next to hours in a fetal position with his head on my chest crying. Friday he took the abilify and again his pupils were dilated and he appeared stoned; he was up all night. He has been nauseated and vomiting as well. I went to the abilify website and it did mention nausea and vomiting but nothing about dilated pupils or the behavior and appearance of being stoned.

I have heard so much good about abilify and i want it to work so bad and so does my son. He says he is so tired of not being able to control how he feels and I personally am so tired of not knowing which son I am going to be talking to, the happy one, the depressed one or the angry one. Anyone with knowledge of the side effects please let me know if this is all part of the side effects or if I need to be having him drug tested.

Concerned Mom

 
Sponsors Lightbulb
   
Old 10-29-2006, 07:42 AM   #2
Inactive
(female)
 
Join Date: May 2004
Location: New York
Posts: 5,813
goody2shuz HB Usergoody2shuz HB User
Re: Abilify Side effects

Hi, Concerned I think that with the symptoms that you describe that you should consult the doctor ASAP. With the nausea and vomitting alone, your son is not doing well on this med. Please do not give him another dose until you speak with the doctor.

My daughter was started on Abilify and didn't really do too well on it. Her symptoms were of severe sedation....we took her out to dinner and she would literally fall asleep at the table. She also had some twitching of the face and tongue. The doctor adjusted the time so that she took it at bedtime and still she continued to be sedated. This was on the lowest dose of 2.5mg so we could never increase it and they stopped giving it to her. I have never heard of the effects that you describe here but they are enough to be of concern.

I would guess that your son is experiencing sensitivity to the medication. Have you discussed your concerns with the doctor and a plan of whether to run random drug testing while you are trying to treat the Bipolar??? If not I would highly recommend that you do. I do understand your concerns and how the use of street drugs can definitely have an effect on how the med will work. And doing a drug test now will still show some other drugs in his system if that is what is going on.

I know that it is important that our kids know that until they are stabilized on the right meds we will do whatever we need to do to make sure they are monitored for poor choices on their part so that we know exactly what is going on. That may mean random drug testing as part of their treatment plan. I know that is what will be incorporated in my daughter's since we now know that there has been drug use in combination with treatment of her Bipolar and until we find the meds that make her feel better I am convinced that she will continue to be tempted to self medicate and/or make poor judgements.

Good luck. ~ Goody

Last edited by goody2shuz; 10-29-2006 at 08:19 AM.

 
Sponsors Lightbulb
   
Old 10-30-2006, 12:46 AM   #3
Senior Member
(female)
 
Join Date: Jun 2006
Location: PHILA,PA,USA
Posts: 188
MSLAINIE HB User
Re: Abilify Side effects

Hi Concerned Mom,
It Took Over A Year To Find The Right Conbination Of Meds For My Son. Everyone Is Different. I Would Call Doc Asap.....my Son Is On Depakote 1250mg And Abilify 10mg. He Is 15 1/2 And Does Good. But On Zoloft He Had Same Effects You Listed. You Have To Be Prepared For A Long Road It Is Not One Med Or One Doc. It Took Many Meds And A 302 In A Psy Ward More Than Once To Figure Out Med Combo.
We Also See A Psy Doc Once A Month And Therapists Once A Week. I Highly Recomend It Helped My Son, Me And My Daughter. It Is Not Easy But You Can Do It And It Will Take Time.
Good Luck And Keep Coming Back.
Mslainie

 
Old 11-02-2006, 03:05 PM   #4
Newbie
(female)
 
Join Date: Oct 2006
Location: Grand Rapids, Mi
Posts: 6
treadingh2o HB User
Re: Abilify Side effects

Hi Concerned Mom,
I'm not a doctor by any means all I can tell you is what happened to me while I was on abilify. I had taken the medicine a little over 2 weeks. Though, you should know that with every medicine my pupils are dilated, I have nausea and vomiting. I spoke with my doctor about this and he told me that it was simply when my meds first take effect in the evening, since I am very sensitive to the meds, and not to be too alarmed about it, particularly when I am on large doses of meds. While I was on Abilify I was heavily sedated (stoned), I had facial twitches, slurring of speech and a stutter. I continually called my doctor but he kept canceling my appointments and the receptionist told me to go to the hospital. So I did, and they told me to immediately stop taking the medicine, so of course I did. The medicine however stayed in my blood system and continued to effect me a week later, to the point where I actually had a seizure (my one and only). From what I know this is a very, very, very rare occurence, and has only happened in a few isolated cases. But, none the less, I think it is important to watch for side effects. Talk to you doctor about the stoned effect and the dilated pupils, but honestly each person is different, I wouldn't be too concerned, but for me it is very normal. There is always other medicines too. As for the drug screening I think that is a bit of an extreme reaction. Your son cannot help what medicines do to him, and certainly you shouldn't assume the worst unless you have more than just cause to think that he is on drugs (illegal). As his mother you may be pushing him away, rather than trying to understand. He sees you as jumping to a conclusion when what maybe you should have done was call the doctor instead. Family is imperative to people with bipolar, you can help us recognize our moods and lend support as well. Anyways, . I appologize from my bluntness, but perhaps it will shed some light to the flip side of the story, not what you are going through but what your son is. And I hope this may help you a bit.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Abilify (Aripiprazole) greekpig Schizophrenia 20 06-02-2010 02:31 PM
Abilify and side effects? SLove Bipolar Disorder 5 07-28-2009 11:55 AM
Recently Put On Abilify and Paxil, Having Issues....Need Input nell877 Bipolar Disorder 2 08-06-2008 09:37 PM
9 year old son taking abilify patti71 ADD / ADHD 5 04-10-2008 08:42 AM
Abilify 2mg starts today--anyone taken this before? sickofpain2 Bipolar Disorder 5 04-03-2008 04:31 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 09:46 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!